Schoolies drug fear: Teens could be wiped out by "N-Bomb"
FEARS that schoolies could be targeted by drug dealers peddling a dangerous psychotic known as "N-Bomb" have been raised following a mass overdose on the Gold Coast.
The N-Bomb looks like psychadelic drug LSD in that it is sold on blotter paper, not swallowed, snorted or smoked.
It has been linked to paranoia, fear and panic, difficulty urinating, overheating, rapid breathing, blue fingers and toes and even death.
The drug earned its nickname from a shortening of its scientific form: N-methoxybenzyl or NBOMe.
Safework Laboratories forensic toxicologist Andrew Leibie told Fairfax Media that the death of a Victorian footballer and the 16 people rushed to hospital on the Gold Coast last month showed the power of the drug.
"We have seen case reports of two out of five people who have died -- that was one situation in Europe and the other three were hospitalised," he said.
"Europeans are reporting brand new compounds each week, sometimes they have found it post mortem, so they haven't seen the drug before but it is already killing people."
The Alcohol and Drug Foundation also warns that mixing NBOMe with alcohol or other drugs "may contribute to overdose effects".
In 2013, the deaths of three teenagers were linked to the use of NBOMe, which can be sold as LSD for as little as $1.50 per dose.
Perth teenager Preston Bridge, 16, died after leaping from a balcony after taking what he thought was LSD.
Another teenager -- 17-year-old Henry Kawn -- jumped from a third storey balcony to his death after NBOMe gave him the feeling he could fly.
In 2012, a South Australian man high on NBOMe was killed by injuries he received after running into "fixed objects" including trees and poles.
Mr Leibie said anyone on schoolies needed to be aware of the risks, and to call for help if someone is in danger.
He said "early intervention could be the difference between life and death".
"Hopefully we won't see any adverse outcomes, but I just want to make sure people are aware and if it means people are more aware of possibility and seek medical attention quicker, then is a good outcome."
If you are concerned that you or someone else may be in trouble, or at risk of an overdose, call 000.
Ambulance officers will not usually involve police unless their physical safety is at risk, or the incident involves death or violent injury.
Taking NBOMe may cause:
- Difficulty communicating
- Restless sleep and exhaustion
- Paranoia, fear and panic
- Agitation and aggression
- Rapid spasms in the eye
- Difficulty urinating Rapid heart rate
- Rapid or difficulty breathing Overheating (hyperthermia)
- Numbness and swelling of feet, hands and face
- Blue fingers and toes